Does Accutane increase your risk of developing inflammatory bowel disease?
The makers of Accutane, Roche, have been sued in a few high-profile cases where it was to be proven that the use of the medication caused the patient to develop inflammatory bowel disease (IBD), or other bowel diseases.
Inflammatory bowel disease, while the cause is not fully understood, is thought to be triggered by environmental stresses that awaken an underlying genetic condition. What the medical and scientific field need to determine is whether or not the medication isotretinoin is one of these stressors.
The fact that Roche has discontinued selling and marketing Accutane has no bearing on whether or not isotretinoin causes IBD or not. Those decisions are ruled by a court of law, which are not an exploration in to medical truth. A good summary of the first case that Roche lost is provided here by The Washington Post. Essentially the jury was convinced that Roche had not labelled the drug to include IBD as a possible side-effect, whereas Roche argued that the cause of IBD is still unknown. Roche appealed this judgement and the settlement was increased to $25 million after a retrial. Roche has appealed the decision.
What does the literature say?
I just want to forewarn my readers, I am not a statistician, my passion lies in the formulation of skin care. I’ve done my best to understand and present the literature, but take my writing as a starting point to your research as opposed to an answer. If I’ve made a mistake or misinterpreted something, please comment below and let me know!
The first study I’d like to look at is an overview of case reports and clinical trials looking for a correlation (remember: correlation does not mean causation) between isotretinoin treatment and inflammatory bowel disease.
According to the researchers, approximately 45 000 cases of IBD occur a year, and approximately 400 000 people use Accutane within the US. The total US population at the time was 306 million.
The expected number of cases of IBD of the people who used Accutane would be 59, if Accutane use and IBD were completely unrelated. If the number is significantly greater than 59, there is a stronger association between Accutane use and IBD. However, there’s also the possibility that people with IBD are more likely to take Accutane (Which may sound ridiculous, but is statistically plausible).
FDA MedWatch only reports, on average, 14 cases of patients on Accutane developing IBD a year. The researchers state that this number is low due to underreporting.
So this lack of a strong correlation may be due to the data they’re getting reports of Accutane use and subsequent development of IBD from.
Another correlational study of US insurance patients, which is widely cited did actually find a strong positive relationship between Accutane use and subsequent onset of IBD, specifically ulcerative colitis. While it’s commonly stated the study consisted of over 8000 people, 8000 was actually the population. Only 60 subject histories were actually used in the study. Of those 60 subjects, 36 were controls and 24 were cases. The 24 cases were selected because they had exposure to isotretinoin in the 1 year prior to being diagnosed with IBD. Their analysis revealed that previous exposure to isotretinoin increased one’s risk of developing IBD by 1.68 times. In particular, cases were at a 4.36 time greater risk of developing ulcerative colitis, whereas the risk of Crohn’s disease was not increased compared to the controls. They also found a statistical increase in risk when cases were on higher doses of Accutane and for longer durations.
A similar correlational study performed in Manitoba, Canada found no correlation between Accutane and the development of IBD.
The previous authors argue however that their results are more valid, in their study exposure to isotretinoin preceded the diagnosis of IBD by under a year (In the Manitoba study, some had taken Accutane over 5 years previous to being diagnosed) and also that the Manitoba study did not account for dose of Accutane.
In a letter to the editor, 2 authors (employed by Roche) put forward a few concerns regarding the methodology of the US insurance patient study. One of particuar interest, and mentioned by the authors, was their non-inclusion of patients that had previously used antibiotics to treat their acne.
A study examining the use of oral tetracyclines and the incidence of IBD also found a correlation between their use and the disease. Those who had use tetracycline/oxytetracycline were at a 1.43 times greater risk, and those who had used doxycycline were at a 1.63 times greater risk. When looking at Crohn’s disease the increase of risk of those on tetracycline/oxytetracycline were 1.61 and 2.25 for doxycycline.
Because Accutane is generally never prescribed as a first treatment to treat acne, it’s possible that the IBD could be due to previous antibiotic use, it’s also possible that antibiotic and Accutane use have a cumulative effect in the development of IBD.
However, other studies have shown that antibiotics may be helpful in treating systems of irritable bowel syndrome (IBS). Antibiotic rifamixin use improved symptoms for up to 10 weeks after treatment in a small study, and another study found that reducing the overgrowth of bacteria in the small intestine improved IBS symptoms as well.
Unfortunately, because an experimental study hasn’t been performed yet, we don’t have a stronger answer on whether or not isotretinoin is a risk factor in developing IBD. In vitro studies of the effect of isotretinoin on the intestine would help clarify the relation of its effect, one paper suggested that istretinoin may have a role in modulating inflammatory and immune responses in the gut.
So while it certainly isn’t outside of the realm of possibility that isotretinoin can trigger IBD, there may be other confounding factors such as previous antibiotic treatment, being susceptible to severe acne, statistical error and data that isn’t robust which are affecting results and conclusions.